MAUDE Adverse Event Report: AMERICAN MEDICAL SYSTEMS, INC. SUREFLEX FIBERS; POWERED LASER SURGICAL INSTRUMENT

AMERICAN MEDICAL SYSTEMS, INC. SUREFLEX FIBERS; POWERED LASER SURGICAL INSTRUMENT
Model Number S-LLF273TG
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 03/14/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a flexible ureteroscopy surgery with the destruction of a calculus by laser, the fiber broke after 5 minutes of grinding in the palm of the nurse who was holding the fiber with a compress.The sterile gloves as well as the blouse were perforated by the fiber and presence of a point of burning in the palm of hand of the nurse was noticed.There is no report of injury to the patient or how the case was completed.
 
Additional Manufacturer Narrative
The device history record (dhr) confirmed that the devices met all material, assembly and performance specifications.Based on the product investigation, fiber break was confirmed.Analysis of the returned fiber revealed that the fiber distal end of the glass fiber exhibits no signs of usage but the blue outer sheath exhibits torn and stretching.The fiber is broken within the fiber blue outer sheath and detached at 8 feet from distal tip.The length of second piece including the connector is 4 feet and 2.5 inches.The fiber exhibits signs of melting at the location of fracture for first piece.The fiber was tested with hene laser fixture, aim beam is visible at the break.An evaluation conclusion code of unintended use error caused or contributed to event was assigned to this investigation.
 
Event or Problem Description

Brand Name
SUREFLEX FIBERS
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
AMERICAN MEDICAL SYSTEMS, INC.
3070 orchard drive
san jose CA 95134
MDR Report Key8522465
Report Number2937094-2019-60489
Device Sequence Number1884268
Product Code GEX
UDI-Device Identifier00878953004839
UDI-Public00878953004839
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K140679
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/01/2021
Device Model NumberS-LLF273TG
Device Catalogue NumberS-LLF273TG
Device Lot Number0022063166
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/24/2019
Initial Date Received by Manufacturer 03/26/2019
Supplement Date Received by Manufacturer06/11/2019
Initial Report FDA Received Date04/17/2019
Supplement Report FDA Received Date07/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age67 YR